Nebraska, 2008

Hail in Nebraska, June 15, 2008

June 15, 2008 · NWS GID · 4 events in 3 counties and zones

Early morning severe thunderstorms struck eastern portions of south central Nebraska during the early morning hours as a surface cold front moved into the region and a quick moving upper level disturbance passed overhead. Storms quickly moved east out of the area soon after sunrise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$300,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Early morning severe thunderstorms struck eastern portions of south central Nebraska during the early morning hours as a surface cold front moved into the region and a quick moving upper level disturbance passed overhead. Storms quickly moved east out of the area soon after sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 15, 5:38 AM CST, 8 minutes earlier.

Area forecast discussion, Jun 15, 5:38 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
638 AM CDT SUN JUN 15 2008

.AVIATION...12Z TAF. PERIODIC MVFR CONDITIONS POSSIBLE AT THE KGRI
TERMINAL THIS MORNING...WITH VFR CONDITIONS EXPECTED LATER TODAY
THROUGH EARLY MONDAY. CONVECTION CURRENTLY FIRING NORTHEAST OF KGRI
IS SHOWING SIGNS OF SPREADING SOUTHWESTWARD. THUNDERSTORMS WILL BE
POSSIBLE WITH CLOUD BASES NEAR 2000 FT AGL THROUGH MID TO LATE
MORNING. CONVECTION WILL PUSH EASTWARD LATER IN THE DAY...LEAVING
BEHIND CEILINGS NEAR 6000 FT AGL. SURFACE WINDS WILL BE VARIABLE
EARLY...PREVAILING FROM THE NORTHEAST MIDDAY THROUGH EARLY MONDAY.

&

.PREV DISCUSSION... /ISSUED 316 AM CDT SUN JUN 15 2008/

DISCUSSION...MAIN CONCERN FOR THIS FORECAST WILL BE THE CHANCE OF
THUNDERSTORMS TODAY.  EARLY MORNING RADAR MOSAIC SHOWS A FEW LIGHT
RETURNS ACROSS NORTHERN NEBRASKA...BUT MUCH OF THOSE RETURNS ARE MID
LEVEL CLOUDS WITH LITTLE PRECIPITATION ACTUALLY REACHING THE GROUND.
EARLY MORNING SURFACE ANALYSIS PLACED A FRONTAL BOUNDARY FROM
NORTHWEST IOWA INTO SOUTHWEST NEBRASKA.  THIS FEATURE WILL BE THE
PRIMARY FOCUS FOR THUNDERSTORMS TODAY AS IT SHIFTS SOUTH THROUGH THE
DAY.  THE 00Z NAM/WRF AND GFS ARE RELATIVELY SIMILAR IN THAT THEY
FOCUS THE BEST THUNDERSTORM CHANCES ACROSS THE EAST AND SOUTH
PORTIONS OF THE FORECAST AREA.  IT APPEARS THAT THE THUNDERSTORMS
WILL FIRE RELATIVELY EARLY TODAY AS A SHORTWAVE CURRENTLY OVER THE
HIGH PLAINS SHIFTS EAST ALONG WITH THE LEFT FRONT QUADRANT OF THE
UPPER JET.  INSTABILITY INCREASES RAPIDLY THIS MORNING WITH SBCAPES
OF 2000-3000 J/KG BY MID MORNING.  DEEP LAYER SHEAR (0-6KM) IS
EXPECTED TO BE 30-35 KTS WHICH SHOULD BE SUFFICIENT FOR THE STORMS
TO ORGANIZE AND BECOME LARGE HAIL PRODUCERS.  0-1KM HELICITY REMAINS
LOW WHICH SHOULD MINIMIZE THE TORNADO THREAT...THOUGH ANY TIME
STORMS DEVELOP NEAR/ALONG A BOUNDARY THEY CAN SOMETIMES FIND
SUFFICIENT LOCALIZED LOW LEVEL SHEAR.

AS THE CONVECTION CONTINUES THIS AFTERNOON INTO THE EVENING...IT
APPEARS IT WILL ORGANIZE INTO A SEVERE MCS WITH THE THE THREAT OF
DAMAGING WINDS INCREASING.  THE SOUTHERN PORTION OF THE CWA MAY NOT
BE COMPLETELY CLEARED OF CONVECTION AS THIS HAPPENS...BUT GENERALLY
EXPECT THE MORE WIDESPREAD DAMAGING WIND THREAT WILL EXIST SOUTHEAST
OF THE FORECAST AREA AS THE MCS TRAVELS SOUTH THIS EVENING.

THE BOUNDARY SHIFTS SOUTH OF THE FORECAST AREA BY THIS EVENING...AND
OUTSIDE OF A SLIGHT CHANCE POP IN THE FAR SOUTH...WILL GO DRY. STILL
HAVE SOME CONCERN ABOUT MID-LEVEL FRONTOGENESIS DURING THE
NIGHT...BUT IT APPEARS TO REMAIN WEST OF THE FORECAST AREA TONIGHT.
THE MID-LEVEL FRONTOGENESIS SHIFTS EAST ON MONDAY...BUT LOW LEVEL
MOISTURE IS LIMITED SO HAVE LEFT IT DRY. IF ANYTHING DOES DEVELOP
IT SHOULD BE FAIRLY ISOLATED...AND THINK IT WILL PROBABLY BE
PRIMARILY A VIRGA EVENT. LATER MONDAY NIGHT CONVECTION OVER THE
HIGH PLAINS SHOULD EVENTUALLY SHIFT EAST INTO THE LOW LEVEL JET
AXIS. THIS ACTIVITY MAY GRADUALLY SHIFT INTO WESTERN PORTIONS OF
THE FORECAST AREA TOWARDS TUESDAY MORNING...THOUGH CONFIDENCE IN
HOW FAR EAST IT WILL GET IS NOT VERY HIGH.

AVIATION...06Z KGRI TAF. VFR CONDITIONS EXPECTED. MODELS ARE
INDICATING ISOLATED -TSRA IN THE AREA TOWARD DAWN AS A COLD FRONT
MOVES INTO THE AREA...BUT CHANCES SEEM QUITE LOW AND HAVE NOT
INCLUDED IN THE FORECAST. CEILING COULD DROP POSSIBLY DOWN TO
MVFR...KEPT CEILINGS ABOVE THIS AS MOISTURE IS A BIT LIMITED. ALSO
COULD BE SOME TSRA DEVELOPMENT SUNDAY AFTERNOON/EARLY EVENING...BUT
THIS APPEARS TO BE WELL SOUTHEAST OF KGRI AND HAVE KEPT THIS OUT
OF THE FORECAST AS WELL.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

AVIATION...BRYANT
Hazardous weather outlook, Jun 15, 4:17 AM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
517 AM CDT SUN JUN 15 2008

NEZ039-040-046-060-072-161200-
VALLEY-GREELEY-SHERMAN-DAWSON-GOSPER-
517 AM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA...GENERALLY NORTHWEST OF A LINE FROM GREELEY TO BEAVER
CITY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS PORTIONS OF THE
OUTLOOK AREA. THE PRIMARY HAZARD IS EXPECTED TO BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE ARE INTERMITTENT CHANCES OF THUNDERSTORMS TUESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ041-047>049-061>064-073>077-082>087-161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-NANCE-HOWARD-MERRICK-
POLK-BUFFALO-HALL-HAMILTON-YORK-PHELPS-KEARNEY-ADAMS-CLAY-
FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
517 AM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA...GENERALLY SOUTHEAST OF A LINE FROM GREELEY TO
BEAVER CITY...AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS BETWEEN 11 AM TO 6 PM
TODAY AS A COLD FRONT MOVES ACROSS THE OUTLOOK AREA. THUNDERSTORM
COVERAGE IS EXPECTED TO BE GREATEST SOUTHEAST OF A LINE FROM YORK
NEBRASKA TO STOCKTON KANSAS. THE MAIN THREATS FROM THE STORMS WILL
BE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS OF 60
MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE ARE INTERMITTENT CHANCES OF THUNDERSTORMS TUESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 11 AM TO 6 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 15, 5:16 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
616 AM CDT SUN JUN 15 2008

NEZ041-048-151145-
MERRICK-NANCE-
616 AM CDT SUN JUN 15 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  EXTREME NORTHEASTERN MERRICK COUNTY IN CENTRAL NEBRASKA
  NANCE COUNTY IN CENTRAL NEBRASKA

AT 611 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BELGRADE...OR 35 MILES NORTH
OF GRAND ISLAND...AND MOVING EAST AT 31 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  FULLERTON BY 630 AM CDT
  GENOA BY 645 AM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN

The radar

The Omaha radar (KOAX), 109 km away, was scanning. The volume nearest the first event began at 11:46 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Merrick

When
June 15, 5:46 AM CST
Where
Merrick County, Silver Creek
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
41.320, -97.670

Hail, Polk

When
June 15, 5:58 AM CST to 6:00 AM CST
Where
Polk County, 0.52 mi E of Stromsburg
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$200,000
Reported by
Trained Spotter
Coordinates
41.120, -97.590

Nickel to ping pong ball size hail reported.

Hail, York

When
June 15, 6:02 AM CST
Where
York County, 3.8 mi NE of Benedict
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.040, -97.570

Hail, York

When
June 15, 6:15 AM CST
Where
York County, Gresham
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
41.030, -97.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113136, 113140, 113144, 113145.